Aa
A
A
A
Close
Heart Rhythm Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Doc suspects atrial flutter (but unsure) ?!?!

I am 29/Male/6'0/150. Six year history of anxiety, OCD, and panic disorder, for which I take 20 mg Lexapro (up from 10 mg as of today), and 0.5 mg Klonopin (as needed). Heart concerns have been my primary obsession and source of anxiety and I compulsively check my pulse. My heart races during panic attacks. Normal stress test and echo 2 years ago. In past 2 months, I've made 4 trips to the ER with racing heart.  All ECG's say sinus tach - normal rhythm, just fast. Heart rates up to 145-150 during some episodes in ER. Always told to go home, take a benzo, and relax.

Cardiologist put me on 30 day event monitor. The sound of the monitor recording spikes my anxiety. During a panic attack, I recorded an event because my pulse was fast.  After this, I felt my pulse and it seemed faster, so I recorded again. Eventually calmed down (~10 minutes) and my heart rate came down. Called in event monitor 2 hours later and was told to call back with another reading in 10 mins. That request caused a panic attack with racing heart. Went to ER. Once again, sinus tach. Told to go home, take klonopin and relax.

Cardiologist reviewed the recorded event in question (the one that the monitor company wanted me to send a second reading after) and thinks I may have atrial flutter, but cannot see it on the strip he was sent. The form he was sent lists sinus tach as the diagnosis.  He bases his speculative diagnosis on the fact that my heart rate reached 150 during this period and I wasn't engaged in physical activity (just having an intense panic attack).

He prescribed 50 mg Toprol XL. He says that the flutter isn't life-threatening, which is contradictory to all I've read. Should I get a second opinion on his speculative diagnosis? Also, is it safe to take the Toprol with the meds I take? It should also be noted that I almost never have any symptoms that cause me to record an event other than thinking my pulse is fast after I check it. Thanks!
2 Responses
230125 tn?1193369457
MEDICAL PROFESSIONAL
Atrial flutter is almost never life threatening and you don't describes any high risk factors for yourself.

Metoprolol (Toprol) is a very safe medication.  There are very few drug interactions.  

The interpretation of heart rhythms on these monitors is very accurate for easy rhythms and not very accurate for some arrhythmia's.  Atrial flutter is sometimes hard to make a diagnosis because the notches that you need to see on the EKG to make a diagnosis  are hidden at 150 beats per minute.  From your history, sinus tachycardia is the most likely diagnosis.  I haven't' seen the strips so I can't really comment on what your doctor saw but I can tell you that I have seen atrial flutter called sinus tachycardia on monitors before.

I hope this helps.
Avatar universal
Hi, winbender,

I am just a layperson but as someone with anxiety and eight years of heart arrhythmias I wanted to express my sympathy and offer a few ideas.

If it turns out that you have atrial flutter, and it looks to me like they don't know whether that is true or not, and meds don;' control it, there is an ablation for it that has been done for a long time and which is well understood.  Also, as the doc said, aflutter is not normally something that kills people.  In fact, I had no idea that it even had the remote possibility of doing that until he mentioned it.  So I think you can put your mind at ease about that possibility.

But, as a been there done that anxiety person myself, it sounds like you are driving yourself nuts worrying about this.  If you can manage to lower the amount of that, I suspect things will improve.

I used to check my pulse a lot.  Don't do it unless your doctor tells you to. I am so much happier since I stopped doing that.

Also, I suspect you would have been better off with the type of monitor that records continuously, not one that has you being constantly vigilant and having to decide what to record and so getting worried about stuff and bringing on a high heart rate.

Do you know about relaxation breathing?  You can google for that on the web.  Try doing that several times a day, and doing it when you start to panic.  I automatically snap into it now in stressful situations.  If your breathing is controlled, it is harder for your body to go nuts.

You mentioned benzos.  You probably know those can be addictive, and a symptom of withdrawal is a high heart rate.  So you might want to look at what's been going on with how you are using those.

It sounds like you are just starting the Toprol.  I ran the drug interaction checker at drugstore.com for the three meds and it said Lexapro can increase the effect of Toprol.  I was actually on both Lexapro and Toprol for awhile and noticed no effect.  

It may be that the Toprol is all you need to set this problem at rest, or at least reduce it a lot, as it both keeps the heart rate lower and has anti-anxiety effect.  It does take about a week to build up in the blood.

Lastly, is there anyone you can vent to when this stuff i going on?  A sibling, maybe?

Hang in there.  I really do think a lot of this is anxiety.  The fact that you had a normal stress test and echo is good news.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.